Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS El Paso, TX

August 30, 2008Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 30, 2008, 8:58 PM MDT for Sierra County, New Mexico. It was in force for 107 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 8:58 PM MDT (02:58 UTC)
Expired
Aug 30, 2008, 10:45 PM MDT
In force
107 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The El Paso radar (KEPZ), 129 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 9:30 PM MDTFLASH FLOOD11 S Hillsboro, NMOVER 2 FEET OF WATER OVER HIGHWAY 27...COVERING AN AREA 25 FEET WIDE ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 310258
FFWEPZ
NMC051-310445-
/O.NEW.KEPZ.FF.W.0032.080831T0258Z-080831T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
858 PM MDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1045 PM MDT

* AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL IMPACT MOTORISTS ON STATE  
  HIGHWAY 27 SOUTH OF HILLSBORO.


AT 850 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER 
TWO INCHES OF RAIN HAD FALLEN JUST WEST OF STATE HIGHWAY 27 ABOUT 10 
TO 12 MILES SOUTH OF HILLSBORO.  FLOODING OF SEVERAL LOW WATER 
CROSSINGS ALONG HIGHWAY 27 IS EXPECTED DURING THE NEXT TWO HOURS.  
MOTORISTS HEADING SOUTH OUT OF HILLSBORO OR NORTH FROM NUTT SHOULD 
SEEK AN ALTERNATE ROUTE OR DELAY TRAVEL FOR THE NEXT FEW HOURS.  
ESPECIALLY HEAVY RAIN HAS FALLEN IN THE BERRENDO CREEK BASIN AND 
THAT WATER WILL CROSS HIGHWAY 27 ABOUT ELEVEN AND HALF MILES SOUTH 
OF HILLSBORO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3282 10772 3285 10748 3263 10745 3261 10765

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:48 PM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 2:48 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
248 PM MDT SAT AUG 30 2008

.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW OVER THE
REGION...RESULTING IN NUMEROUS RAIN SHOWERS AND THUNDERSTORMS
OCCURRING FOR THE NEXT COUPLE OF DAYS. SOME OF THE SHOWERS MAY
PRODUCE LOCALLY HEAVY RAINFALL WITH MINOR FLOODING OF LOW LYING
AND POORLY DRAINED AREAS POSSIBLE. DRIER CONDITIONS WILL OCCUR BY
LATE MONDAY AS THE MOISTURE SHIFTS OUT OF THE AREA. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF
THE WEEK.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING THROUGH
THE DAY DUE TO CONSIDERABLE MOISTURE FLOWING UP FROM THE GULF OF
MEXICO TOWARD THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM THIS AFTERNOON AND EVENING DUE TO EVEN MORE
MOISTURE FLOWING UP AND GREATER LIFT ACROSS THE AREA. NATIONAL
WEATHER SERVICE RADAR ALREADY INDICATES A RAMP UP OF ACTIVITY AT
THIS TIME. PRECIPITABLE WATER VALUES ARE AT 150 PERCENT OF NORMAL
WHICH INDICATES THAT SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL
BUT NOT ALL OF THEM. RADAR RAINFALL RATES HAVE BEEN LIGHT TO LOW
END MODERATE ACROSS THE FORECAST AREA AND HEAVIER SOUTH OF THE
BORDER. SOME OF THE HEAVIER RAIN WILL MOVE NORTH TONIGHT AND MAY
PRODUCE SOME LOCALIZED MINOR FLOODING ALONG DRAINAGES...ARROYOS AND
POORLY DRAINED LOW LYING AREAS AND ROADS.

ON SUNDAY THE AREA WILL START TO COME UNDER THE INFLUENCE OF A AN
UPPER LEVEL TROUGH MOVING INLAND FROM THE WEST COAST THIS WILL
HAVE THE EFFECT TO CONCENTRATE THE MOISTURE IN A NARROWER PLUME
OVER THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS POSSIBLE
ONCE AGAIN. THE PROJECTED PROFILE FOR SUNDAY AFTERNOON RAISES THE
POSSIBILITY THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA.
MONDAY WILL ALSO SEE SCATTERED SHOWERS AND THUNDERSTORMS BUT NOT
QUITE AS FREQUENT AS MOISTURE LEVELS BEGIN TO DROP.

BY TUESDAY...A WESTERLY FLOW PATTERN WILL BEGIN TO FLUSH MOISTURE
OUT OF THE REGION AND DIMINISH CHANCES FOR RAIN AND THUNDERSTORMS.
RESIDUAL MOISTURE WILL CONTINUE TO FUEL ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. MODELS PROJECT A COLD FRONT PUSH
INTO THE REGION LATE TUESDAY NIGHT AND EARLY WEDNESDAY THAT MIGHT
ENHANCE CHANCES FOR THUNDERSTORMS. WILL WAIT SEE HOW THAT DEVELOPS
BEFORE INCREASING POPS FROM THE ISOLATED CATEGORY.

&&

.AVIATION...VALID 31/0000Z-01/0000Z...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD
WILL KEEP MVFR TO IFR CONDITIONS ACROSS THE REGION WITH LOW
CEILINGS. MOUNTAIN TOPS WILL LIKELY BE OBSCURED DUE TO THE LOW
CLOUDS. RAIN SHAFTS MAY ALSO REDUCE VISIBILITIES TO IFR
CONDITIONS. SEE APPROPRIATE TAFS FOR MORE DETAILS.

&&

.FIRE WEATHER...
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE
WEEKEND. MODELS SHOW SOME DRYING EARLY NEXT WEEK...BUT NOT ENOUGH TO
TOTALLY REMOVE THE THREAT OF RAIN. HEAVY RAIN AND GUSTY WINDS ARE
THE MAIN THREATS WITH THESE STORMS AND AS SUCH LOCALIZED FLOODING IS
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  82  65  87  67 /  70  50  50  30  20
SIERRA BLANCA TX        58  81  58  83  58 /  60  50  40  30  20
LAS CRUCES              64  81  65  87  65 /  70  50  50  30  20
ALAMOGORDO              61  80  63  83  62 /  60  50  50  30  20
CLOUDCROFT              43  63  45  64  44 /  60  50  50  40  30
TRUTH OR CONSEQUENCES   62  80  63  84  62 /  60  60  40  30  20
SILVER CITY             56  75  57  82  56 /  60  60  40  30  20
DEMING                  62  80  63  88  62 /  60  60  40  30  20
LORDSBURG               62  81  62  89  61 /  50  60  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, Aug 30, 11:40 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT SAT AUG 30 2008

NMZ022>025-030>032-TXZ055-056-311745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RAIN SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL
OCCUR THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN MAY OCCUR
OVER SOME LOCATIONS...BUT NOT ALL AREAS. DRAINAGES AND ARROYOS MAY BE
RUNNING FULL IN A SOME AREAS. PONDING OF WATER POSSIBLE IN POORLY
DRAINED AREAS AND ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY OCCUR AGAIN
SUNDAY AND SUNDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN
CHANCES WILL DIMINISH TO ISOLATED TO SCATTERED ON MONDAY. DRIER
CONDITIONS WILL OCCUR TUESDAY THROUGH FRIDAY AS MOISTURE EXITS THE
REGION. RAIN AND THUNDERSTORM CHANCES WILL BE MAINLY ISOLATED IN
THE AFTERNOON AND EVENINGS WITH BEST CHANCE OF MEASURABLE RAINFALL
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:06 PM MDTAreal Flood AdvisoryEPZSierra114 min
Aug 31, 10:35 AM MDTFlash Flood WarningEPZGrant3 hr
Aug 31, 11:22 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 31, 2:04 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.